Winter Storm, Kittson
- When
- February 25, 9:00 PM CST to February 27, 2:27 AM CST
- Where
- Kittson forecast zone
- Reported by
- COOP Observer
- Coordinates
- 48.777, -96.783 (the zone’s center; the record gives no point)
A hybrid type winter storm system moved out of the Pacific Northwest and into western South Dakota by late evening of the 25th. The surface low tracked from western South Dakota into east central South Dakota by the morning of the 26th, and then up toward Duluth by the early evening of the 26th.
Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
A hybrid type winter storm system moved out of the Pacific Northwest and into western South Dakota by late evening of the 25th. The surface low tracked from western South Dakota into east central South Dakota by the morning of the 26th, and then up toward Duluth by the early evening of the 26th. It did not seem to be a traditional winter storm system as afternoon highs on the 26th rose into the mid to upper 20s over portions of eastern North Dakota and the northwest quarter of Minnesota. As the system moved into Minnesota on the afternoon of the 26th, north wind speeds increased with gusts over 25 mph commonplace. Snowfall totals generally ranged from 4 to 8 inches across the area. Detroit Lakes came in with a total of 6.4 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Feb 25, 8:56 PM CST, 4 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
856 PM CST SAT FEB 25 2012
.DISCUSSION...
FOCUS FOR EVENING UPDATE WILL BE WINTER HEADLINES. DEVELOPING
STORM IS BEGINNING TO IMPACT PARTS OF CNTRL NORTH DAKOTA. 18Z
MODELS AND 00Z NAM HAVE BEEN TRENDING TRACK OF SFC LOW
SOUTH...SUPPORTING CURRENT RADAR TRENDS OVER SOUTH CENTRAL NORTH
DAKOTA. WILL USE A BLEND OF PREV FORECAST QPF GRIDS AND NEW
NAM...WHICH REASONABLY TRENDS HIGHER QPFS SOUTHWARD...COUPLED WITH
ABOUT A NINETEEN TO ONE LIQUID TO SNOW RATIO FOR NEW TOTAL SNOWFALL
FORECAST. THIS BUMPS UP TO WARNING CRITERIA SNOWFALLS THE
FOLLOWING COUNTIES...BARNES...CASS...CLAY...AND OTTER TAIL. WILL
UPGRADE THOSE COUNTIES TO A WINTER STORM WARNING. ALSO LOOKS LIKE
OUR NORTHERN TIER OF COUNTIES WILL NOT RECEIVE AS MUCH AS
PREVIOUSLY THOUGHT...BUT WITH TEMPS IN THE LOWER TEENS AND SOME
UNCERTAINTY IN TRACK OF THE LOW...WILL KEEP THOSE COUNTIES IN THE
WARNING AREA. OVERALL...LOOKS LIKE SNOWFALLS BY NOON TOMORROW WILL
BE IN THE 5 TO 7 INCH RANGE WITH LOCALIZED AREAS AROUND 8
POSSIBLE WITH BANDING.
&&
.AVIATION...
EXPECT IFR CONDITIONS TO MOVE IN FROM WEST TO EAST THIS EVENING AND
OVERNIGHT WITH SNOW DEVELOPING. EASTERLY WINDS WILL BECOME GUSTY
TONIGHT AND SHIFT TO A NORTHERLY DIRECTION BY MID AFTERNOON SUNDAY
WITH BLSN EXPECTED.
&&
.PREV DISCUSSION... /ISSUED 230 PM CST SAT FEB 25 2012/
SHORT TERM...
THE TWO WINTER STORM SYSTEMS THAT ARE EXPECTED TO AFFECT PORTIONS
OF THE NORTHERN PLAINS TONIGHT/SUNDAY AND AGAIN BY TUESDAY AND
LATER WILL BE THE MAIN FORECAST CHALLENGES. MODELS ARE DOING SOME
MINOR SHIFTS IN REGARD TO THE FIRST SYSTEM AS WELL AS THE SECOND
AND EXPECT SOME OF THIS TO CONTINUE SO WILL LEAN MORE TOWARD A
MODEL BLEND FOR THE SHORT TERM FORECAST.
TONIGHT...LIGHT WINDS ARE STARTING TO TAKE THE SOUTHEAST SWITCH
AND INCREASE BUT IT HAS BEEN SLOW. THEREFORE THERE ARE STILL HUGE
VARIATIONS IN TEMP OVER SHORT DISTANCES. CIRRUS SHIELD IS ALSO
INCREASING OVER THE AREA. FOR TONIGHT AM LOOKING AT THE SOUTHEAST
WINDS CONTINUING TO INCREASE. 925MB WINDS INCREASE INTO THE 25 TO
30 KNOT RANGE AS THE MAIN RIBBON OF WARM ADVECTION ALSO COMES
THROUGH AHEAD OF THIS FIRST SYSTEM. BEST PRESSURE GRADIENT LOOKS
TO BE AFTER MIDNIGHT AS THE SFC LOW MOVES TOWARD NORTHEAST SD BY
12Z SUN. ALTHOUGH WARM ADVECTION IS USUALLY NOT BEST FOR MIXING
STRONGER WINDS DOWN TO THE SFC THE PRESSURE GRADIENT SHOULD
SUPPORT SOME INCREASING WINDS TONIGHT. COULD BE SOME DRIFTING SNOW
FROM THESE SE WINDS LATE BUT BLOWING SNOW AND BIG VSBY
RESTRICTIONS ARE NOT EXPECTED. AS THE SNOW MOVES IN LATE THAT
WOULD SUPPORT MORE WIDESPREAD VSBY REDUCTIONS.
SUN-TUE...LIKE MENTIONED THERE WAS A BIT OF A SOUTHWARD SHIFT IN
THE SFC LOW TRACK WITH THE 12Z MODELS. 12Z OPERATIONAL GFS SEEMED
TO BE THE FURTHEST SOUTH. CONSENSUS SEEMS TO TAKE THE SFC LOW FROM
NORTHEAST SD UP TOWARD KDLH. 700MB LOW TRACK STILL MAINTAINS ITS
SLIGHTLY NORTHWARD TRACK OF THE SFC LOW WHICH SHOULD STILL SUPPORT
A SWATH OF 5 TO 7 INCHES OF SNOW ALONG THE HIGHWAY 2 CORRIDOR WITH
SLIGHTLY LOWER AMOUNTS AS YOU MOVE AWAY FROM IT. AS THE SFC LOW
PASSES OFF TOWARD KDLH THE FA WILL GET INTO INCREASING NORTH WINDS
LATER SUNDAY AFTERNOON INTO SUNDAY EVENING. AGAIN NOT LOOKING AT
TERRIBLY STRONG NORTH WINDS AS THERE IS NO GOOD COLD SURGE BEHIND
THIS SYSTEM. 925MB WINDS AGAIN LOOKING TO BE IN THE 25 TO 30KT
RANGE. WITH THE FALLING/FRESH SNOW THERE COULD BE SOME BLOWING
SNOW IN OPEN COUNTRY ALONG AND WEST OF THE RED RIVER VALLEY. ALL
SAID THOUGHT ABOUT EXPANDING THE WARNING A TIER OF COUNTIES TO THE
SOUTH BUT WITH ECMWF MAINTAINING ITS CONTINUITY FAIRLY WELL WILL
HOLD WITH CURRENT HEADLINES. THIS SYSTEM SHOULD MOVE OUT GIVING A
BREAK ON MONDAY BEFORE THE NEXT SYSTEM MOVES IN BY MON NIGHT AND
TUE. THIS NEXT SYSTEM HAS ALSO SEEN A FURTHER SOUTH SHIFT IN ITS
TRACK AND IS A BIT SLOWER EVOLVING. INSTEAD OF AFFECTING THE
ENTIRE FA IT NOW HITS THE SOUTHERN FA INTO WEST CENTRAL MN WITH
THE MOST SNOW. WILL EXPECT MORE CHANGES WITH THIS SYSTEM AS IT IS
OUT QUITE A WAYS YET.
LONG TERM (WED-SAT)...
THE MAIN CHALLENGE WILL BE A POTENTIAL MAJOR STORM TO BEGIN THE
PERIOD. MODELS HAVE TRENDED A BIT FURTHER SOUTH THAN YESTERDAYS
RUNS...WITH THE LARGEST IMPACTS CURRENTLY PROGGED IN THE SOUTHERN
VALLEY. THE GEM IS THE FURTHEST NORTH AND WOULD ENCOMPASS MOST OF
THE REGION WITH A MAJOR WINTER STORM. NEEDLESS TO SAY THERE IS STILL
MUCH UNCERTAINTY IN THE EXACT TRACK...AND WILL HIGHLIGHT THIS
POTENTIAL SIGNIFICANT STORM WITH A SPS. THERE WILL BE ANOTHER CHANCE
FOR SNOW THU INTO EARLY FRI...WITH THE VERY ACTIVE PATTERN
CONTINUING. WITH AN INCREASING AND DEEPENING SNOWPACK...TEMPS MAY
NEED TO BE LOWERED SOME IN FUTURE FORECASTS DEPENDING ON WHO GETS
THE MOST SNOW OVER THE NEXT 5 DAYS.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WINTER WEATHER ADVISORY UNTIL 3 AM CST MONDAY FOR NDZ049-052-053.
WINTER STORM WARNING UNTIL 3 AM CST MONDAY FOR NDZ006>008-
014>016-024-026>030-038-039-054.
MN...WINTER WEATHER ADVISORY UNTIL 3 AM CST MONDAY FOR MNZ029.
WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO 6 AM CST MONDAY
FOR MNZ005-006-008-009-013>017-022>024-027-028.
WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 6 AM CST MONDAY
FOR MNZ030>032-040.
WINTER STORM WARNING UNTIL 3 AM CST MONDAY FOR MNZ001>004-007.
&&
SPEICHERHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 634 AM CST SAT FEB 25 2012 MNZ001-002-004>009-013>017-022>024-NDZ006>008-014>016-024-026>030- 054-261245- WEST POLK-NORMAN-KITTSON-ROSEAU-LAKE OF THE WOODS-WEST MARSHALL- EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-EAST POLK- NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-SOUTH CLEARWATER-HUBBARD- TOWNER-CAVALIER-PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-WESTERN WALSH- 634 AM CST SAT FEB 25 2012 ...WINTER STORM WARNING IN EFFECT TONIGHT INTO SUNDAY NIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT LOW PRESSURE WILL MOVE FROM SOUTHERN ALBERTA INTO SOUTHWEST NORTH DAKOTA TONIGHT AND THEN TO NEAR FARGO SUNDAY MIDDAY....BEFORE HEADING EAST TOWARD DULUTH SUNDAY NIGHT. LOOK FOR SNOW TO FALL OVER NORTHERN NORTH DAKOTA INTO NORTHERN MINNESOTA WITH THIS SYSTEM WITH AROUND 6 INCHES OF FRESH SNOW EXPECTED. EAST TO SOUTHEAST WINDS OF 15 TO 30 MPH WILL OCCUR TONIGHT AND THEN SHIFT TO THE NORTH SUNDAY AFTERNOON. THESE WIND SPEEDS WILL CAUSE DRIFTING SNOW AND SOME REDUCED VISIBILITIES IN BLOWING SNOW IN OPEN COUNTRY. WINDS WILL BE LIGHTER IN THE FORESTED AREAS FROM BAUDETTE TO BEMIDJI AND PARK RAPIDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE SNOW WILL END SUNDAY EVENING WITH DIMINISHING WINDS BY MONDAY MORNING. THE NEXT SYSTEM MOVING FROM THE SOUTHERN ROCKIES INTO THE PLANS IS EXPECTED TO STAY JUST SOUTH OF THE IMMEDIATE AREA AND IMPACT SOUTHERN NORTH DAKOTA INTO CENTRAL MINNESOTA AND POINTS SOUTH WITH HEAVY SNOW TUESDAY INTO WEDNESDAY. HOWEVER ANY SHIFT OF THE STORM TRACK WILL BRING SNOW NORTHWARD. .SPOTTER INFORMATION STATEMENT... SPOTTERS PLEASE CALL IN SNOWFALL REPORTS. MNZ003-027>032-040-NDZ038-039-049-052-053-261245- CLAY-WEST BECKER-EAST BECKER-WILKIN-WEST OTTER TAIL- EAST OTTER TAIL-WADENA-GRANT-BARNES-CASS-RANSOM-SARGENT-RICHLAND- 634 AM CST SAT FEB 25 2012 ...WINTER WEATHER ADVISORY IN EFFECT TONIGHT INTO SUNDAY NIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT SNOW WILL SPREAD INTO SOUTHEAST NORTH DAKOTA BY MIDNIGHT AND INTO WEST CENTRAL MINNESOTA BY SUNDAY MORNING. THE LOCAL AREA WILL BE ON THE SOUTHERN EDGE OF THE SNOW SYSTEM AND IS FORECAST TO RECEIVE 3 TO 5 INCHES OF SNOW...WITH LOWEST TOTALS ALONG THE SOUTH DAKOTA BORDER. WINDS WILL BE EAST TO SOUTHEAST AT 15 TO 30 MPH TONIGHT SHIFTING TO THE NORTH SUNDAY AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SNOW WILL END SUNDAY EVENING WITH DIMINISHING WINDS BY MONDAY MORNING. THE BIG STORY WILL BE AN UPCOMING LARGE STORM SYSTEM WHICH IS FORECAST TO IMPACT SOUTHERN NORTH DAKOTA INTO CENTRAL MINNESOTA AND MUCH OF SOUTH DAKOTA TUESDAY INTO WEDNESDAY. THIS STORM HAS THE POTENTIAL TO BRING HEAVY SNOW AND STRONG WINDS. STAY TUNED TO LATER FORECASTS. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL IN SNOWFALL REPORTS. DTR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND FORKS ND 308 PM CST SAT FEB 25 2012 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-260915- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- WESTERN WALSH- INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS... HALSTAD...MOORHEAD...HALLOCK...ROSEAU...BAUDETTE...WARREN... NEWFOLDEN...RED LAKE...THIEF RIVER FALLS...RED LAKE FALLS... FOSSTON...BAGLEY...BEMIDJI...MAHNOMEN...LAKE ITASCA... PARK RAPIDS...DETROIT LAKES...WOLF LAKE...BRECKENRIDGE... FERGUS FALLS...NEW YORK MILLS...WADENA...ELBOW LAKE...CANDO... LANGDON...CAVALIER...MADDOCK...LEEDS...DEVILS LAKE...GRAFTON... NEW ROCKFORD...LAKOTA...GRAND FORKS...COOPERSTOWN...FINLEY... MAYVILLE...VALLEY CITY...FARGO...LISBON...GWINNER...WAHPETON... ADAMS 308 PM CST SAT FEB 25 2012 ...MAJOR WINTER STORM POSSIBLE TUESDAY AND WEDNESDAY... ANOTHER WINTER STORM MAY IMPACT THE AREA TUESDAY AND WEDNESDAY. AT THIS POINT IT APPEARS THE SOUTHERN RED RIVER VALLEY INTO WEST CENTRAL MINNESOTA WILL EXPERIENCE THE GREATEST IMPACTS. SNOW MAY DEVELOP OVER THE AREA TUESDAY AND CONTINUE INTO WEDNESDAY. WINDS WILL ALSO INCREASE WITH SIGNIFICANT BLOWING AND DRIFTING SNOW POSSIBLE. THE EXACT TRACK OF THIS STORM IS STILL UNCERTAIN...SO STAY TUNED TO LATER FORECASTS ON THIS POTENTIAL MAJOR WINTER STORM. DK
The national radar mosaic for the moment the first event began.
16 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2012Every state in 2012This day in weather historyWarnings in Minnesota, February 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 359789, 359790, 359791, 359792, 359801, 359793, 359794, 359795, 359796, 359797, 359798, 359799, 359800, 359803, 359804, 359802.